Nebraska, 2006

Hail in Nebraska, May 21, 2006

May 21, 2006 · NWS LBF · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 21, 2:15 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, May 21, 2:15 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT SUN MAY 21 2006

.DISCUSSION...
INTERESTING FORECAST WITH CHANCE OF THUNDERSTORMS FROM UPSTREAM
SHORT WAVES AND FROM A FRONT PERSISTING ACROSS CENTRAL NEBRASKA.
THIS AFTERNOON BOTH APPEAR TO HAVE FIRED SOME ACTIVITY.  HAVE MADE
ALLOWANCES TO THE GRIDS FOR BOTH THREATS THROUGH THIS EVENING.
VERTICAL WIND PROFILE IS WEAK FOR SEVERE THREAT THIS AFTERNOON
ACCORDING TO THE MERRIMAN AND MCCOOK PROFILERS... WOULD BE NICE TO
SEE IT FROM WY BUT MEDICINE BOW IS OUT OF SERVICE.  CYS VAD WIND
PROFILE AND OTHERS ACROSS THE AREA SHOWING WINDS THROUGH 700 MB
AROUND 10 KNOTS.  DRY AIR AND NEAR INVERTED V BUT WILL BE DIFFICULT
TO PRODUCE HIGH WINDS.  HAIL THREAT HAS BEEN CONFIRMED BY .75 INCH
HAIL AROUND LARAMIE.  MODEL SOUNDINGS SHOW WET BULB ZERO HEIGHTS
NEAR LARAMIE OF 12KFT AS THEY ARE HERE BUT WE ARE LOWER IN
ELEVATION.

NEAR TERM TONIGHT THERE ARE ISSUES WITH CONVECTION/COVERAGE/AND
CLOUD COVER.  0Z AND 6Z MODELS SHOWED AN MCS DEVELOPING IN WY AND
CLIPPING THE FAR SOUTHWEST...LATEST RUC AND GFS SHOW THE MCS
TRACKING MORE TO THE NORTH OF THAT TRACK.  CONVECTION ALSO SLOWER
THAN MODELS INDICATE SO BACKED MOST POPS TILL AFTER 0Z TONIGHT THEN
PAINTED A LARGE AREA WITH LOW POPS.  CLOUD COVER IS THEN A TRICK AND
THIS HAS AN IMPACT ON MONDAY MORNING LOWS.

MONDAY CLOUD COVER HANGS IN WITH SOUTHEAST WINDS AND DEW POINTS AOB
50...HOWEVER A CAP SHOULD REMAIN IN PLACE TO KEEP CONVECTION OUT
UNTIL STORMS ARRIVE FROM THE WEST IN THE EVENING.  AFTER CONVECTION
ON TUESDAY MORNING...WE COME UP CAPPED TUESDAY AFTERNOON AND SO
THUNDERSTORM CHANCES CONTINUE INTO WEDNESDAY.

EXTENDED RANGE MODELS IN GOOD AGREEMENT WITH THE CONTINUED DOMINANCE
OF BROAD RIDGING ACROSS US.  GFS HAS GOOD RUN TO RUN CONSISTENCY
WITH THE OVERALL PATTERN WITH ONLY MINOR TIMING ISSUES.  THE ROCKIES
AND HIGH PLAINS RIDGE MOVES OVERHEAD ON MONDAY AND RETURNS MID WEEK
BEFORE MOVING TO THE EAST COAST ON SATURDAY.  THE RESULT IS WARMER
CONDITIONS THIS WEEK AND SOUTHWEST FLOW ALOFT WHICH ALLOWS FOR
THUNDERSTORM CHANCES.  IDENTIFYING THE DAYS TO ADD POPS IS DIFFICULT
AS THE LOCATION OF THE SURFACE FEATURES HAS BEEN VARIED.  MOISTURE
WILL BE ADEQUATE WITH SOUTH WINDS AND PROGGED DEW POINTS AROUND 50.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HIRSCH
Hazardous weather outlook, May 21, 2:44 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM CDT SUN MAY 21 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-221200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
344 PM CDT SUN MAY 21 2006 /244 PM MDT SUN MAY 21 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE
THROUGH THE EVENING AND OVERNIGHT HOURS ACROSS MUCH OF WESTERN AND
NORTH CENTRAL NEBRASKA...HOWEVER THE BEST CHANCES LOOK TO BE WEST
OF LINE FROM VALENTINE TO BROKEN BOW. STRONG HEATING AND A SURFACE
BOUNDARY IN THE AREA...MAY LEAD TO ISOALTED SEVERE THUNDERSTORM
DEVELOPMENT ACROSS PORTIONS OF THE EASTERN PANHANDLE INTO
SOUTHWEST NEBRASKA...MAINLY ALONG AND WEST OF A MERRIMAN TO NORTH
PLATTE LINE. WIND GUSTS OVER 60 MPH WILL BE THE MAIN THREAT...WITH
LARGE HAIL A SECONDARY THREAT WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN WESTERN NEBRASKA
MONDAY AND IN CENTRAL AND NORTH CENTRAL NEBRASKA TUESDAY. AS THE
FRONT CONTINUES NEARLY STATIONARY ACROSS WESTERN NEBRASKA...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND WEST OF HIGHWAY 61
MONDAY AND MONDAY EVENING. ON TUESDAY...THE FRONT WILL DRIFT BACK
TO THE EAST. AS IT DOES...THE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND EAST OF HIGHWAY 83. MOISTURE COLLECTING ALONG THE
FRONT WILL AID IN THE PRODUCTION OF SEVERE WEATHER IN THE FAVORED
AREAS BOTH MONDAY AND TUESDAY. THE PRIMARY SEVERE WEATHER THREAT
IS EXPECTED TO BE LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN WESTERN NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The radar

The Goodland radar (KGLD), 119 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hayes

When
May 21, 5:56 PM CST
Where
Hayes County, 2 mi W of Hamlet
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.383, -101.267

Hail, Hayes

When
May 21, 6:01 PM CST
Where
Hayes County, 1 mi E of Hamlet
Measured
1.25 in hail
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
40.383, -101.217

Hail, Chase

When
May 21, 6:20 PM MST to 6:30 PM MST
Where
Chase County, 17 mi N of Wauneta
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.667, -101.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510702, 5510703, 5510704.